New Mexico, 2008

Tornado and Hail in New Mexico, June 19, 2008

June 19, 2008 · NWS ABQ · 11 events in 7 counties and zones

An upper level disturbance combined with a dry line to trigger thunderstorms across eastern New Mexico, some of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level disturbance combined with a dry line to trigger thunderstorms across eastern New Mexico, some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 2:37 AM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 2:37 AM MST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 AM MDT THU JUN 19 2008

.DISCUSSION...
IN THE SHORT TERM...A 596H5 CENTERED IN SOUTHERN CHIHUAHUA RIDGING
WEST INTO BAJA CALIFORNIA...WITH A WEAKENING FLAT RIDGE OVER
COLORADO AND NEW MEXICO. THE DYNAMICS ASSOCIATED WITH A H5 SHORTWAVE
TROUGH IN WESTERN OKLAHOMA IS GENERATING A MESOSCALE CONVECTIVE
SYSTEM MOVING INTO NORTH TEXAS ALONG THE RED RIVER.  THIS SHORTWAVE
TROUGH WILL PUSH A BACKDOOR COLD FRONT INTO NEW MEXICO BEGINNING
LATE THURSDAY AND EARLY FRIDAY.  EXPECT STRONG CONVECTIVE
ACTIVITY...SOME SEVERE THUNDERSTORMS WITH DAMAGING HAIL...TODAY IN
NORTHEAST AND EASTERN SECTIONS OF NEW MEXICO...ROUGHLY EAST OF A
LINE FROM RATON TO TUCUMCARI TO CLOVIS.  EXPECT MODERATE EAST WINDS
THROUGH THE MOUNTAIN GAPS IN AND AROUND ABQ THIS EVENING AND AGAIN
TOMORROW EVENING WILL MARK THE PROGRESSION OF THIS MORE MOIST AIR
MASS ACROSS THE STATE. NAM12 MODELS SHOW BOUNDARY LAYER MOISTURE
ADVECTING THROUGH THE ENTIRE STATE BY SATURDAY AFTERNOON. AS A
RESULT...WE SHOULD SEE AFTERNOON AND EVENING CONVECTIVE ACTIVITY
MOVE INTO CENTRAL NEW MEXICO FRIDAY AND WESTERN NEW MEXICO ON
SATURDAY THROUGH EARLY SUNDAY.

IN THE LONG TERM...THE DOMINANT DRY HIGH PRESSURE CENTERED OVER
CHIHUAHUA TODAY WILL WILL MOVE INTO THE PACIFIC WEST OF BAJA
CALIFORNIA ON SUNDAY TEMPORARILY WEAKENING THE HIGH PRESSURE RIDGE
OVER NEW MEXICO THROUGH TUESDAY.  HOWEVER...GFS AND ECMWF LONG RANGE
MODELS ESTABLISH A NEW 500 MB HIGH PRESSURE RIDGE THAT EXTENDS FROM
LA TO TX TO NM WITH CENTERS IN WEST TX AND LA.

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND JUST
EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON BRINGING BRIEF
PERIODS OF LOCALIZED MVFR TO IFR CONDITIONS. LARGE HAIL AND GUSTY
WINDS WILL ALSO BE POSSIBLE...PARTICULARLY EAST OF A KRTN TO KTCC TO
KCVN LINE. AFTER SUNSET...ONGOING STORMS AND ASSOCIATED OUTFLOW
BOUNDARIES IN EXTREME EASTERN NM AND WEST TX WILL ALLOW LOW LEVEL
MOISTURE TO SURGE WESTWARD TOWARD THE RIO GRANDE VALLEY. LOW LEVEL
CLOUDS WILL BE POSSIBLE THURSDAY NIGHT WITH WIDESPREAD MVFR TO
ISOLATED IFR CEILINGS NEAR THE EASTERN SLOPES AND EASTERN PLAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
RATHER REPETITIVE YET SOMEWHAT ACTIVE WEATHER PATTERN TO CONTINUE
WITH UPPER LEVEL HIGH PRESSURE LINGERING OVER NW OLD MEXICO THROUGH
THE NEXT SEVERAL DAYS. TEMPERATURES WILL GENERALLY REMAIN NEAR TO
JUST ABOVE NORMAL WITH SOME BELOW NORMAL READINGS IN NORTHEASTERN
SECTIONS WHERE MORE WIDESPREAD CLOUDS/PRECIP WILL COOL THINGS MORE.
LIGHT WIND REGIME WILL ALSO REMAIN INTACT THROUGH NEXT SEVERAL DAYS
WITH CONCERNS FOR STRONG GUSTS FROM STORM OUTFLOWS AND STRONG
EASTERLY WINDS THROUGH CENTRAL GAPS/VALLEYS/CANYONS ON THURSDAY AND
FRIDAY NIGHTS.

WITHOUT A SUBSTANTIAL LOW LEVEL MOISTURE SURGE/INTRUSION AS SEEN
OVER THE PAST SEVERAL NIGHTS...THUNDERSTORM ACTIVITY IS EXPECTED TO
BE CONFINED SLIGHTLY EASTWARD TODAY. BEST CHANCES TODAY WILL BE
ALONG EASTERN SLOPES OF THE SANGRE DE CRISTOS AND INTO THE
NORTHEASTERN PLAINS...WITH LESS COVERAGE OF ISOLATED STORMS INTO THE
EAST CENTRAL PLAINS. ALTHOUGH STORMS ARE EXPECTED TO BE OF A WETTER
VARIETY...DRY LIGHTNING STRIKES WILL CONTINUE TO BE A CONCERN MOST
NOTABLY ALONG WESTERN FRINGE OF PRECIPITATION IN THE EASTERN SLOPES
OF THE SANGRES.

TONIGHT A SUBSTANTIAL SURGE OF LOW LEVEL MOISTURE WILL ROAR WESTWARD
AS STORMS PUSH OUT OF EXTREME EASTERN NM AND INTO WEST TX. MOISTURE
WILL MAKE IT TOWARD THE CONTINENTAL DIVIDE AND THUS STORMS WILL
ENSUE ALONG AND EAST OF THE DIVIDE ON FRIDAY. ANOTHER MOISTURE
PUSH...THIS ONE SEEMINGLY WEAKER...WILL COMMENCE FRIDAY NIGHT WITH
ISOLATED TO SCATTERED STORMS OCCURRING SATURDAY AFTERNOON ALONG AND
EAST OF THE CONTINENTAL DIVIDE. LOOK FOR SIMILAR ACTIVITY TO FOLLOW
SUNDAY AND LIKELY INTO MONDAY AS THIS PATTERN CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  94  53  94  56 /   0   0   5   0
GALLUP..........................  90  43  92  46 /   0   0   5   0
GRANTS..........................  92  47  91  48 /   0   0  20  10
GLENWOOD........................  98  57  96  56 /   0   0   5  10
CHAMA...........................  83  40  81  41 /   0   5  30  10
LOS ALAMOS......................  86  59  82  55 /   5  20  30  30
RED RIVER.......................  77  39  70  40 /  30  30  50  20
TAOS............................  89  48  85  48 /  10  20  40  20
SANTA FE........................  91  57  85  55 /   5  30  40  40
SANTA FE AIRPORT................  94  59  88  58 /   5  30  30  30
ESPANOLA........................  96  56  92  56 /   5  20  20  30
ALBUQUERQUE HEIGHTS.............  95  67  92  66 /   5  10  20  30
ALBUQUERQUE VALLEY..............  97  64  94  64 /   0  10  10  30
ALBUQUERQUE FOOTHILLS...........  92  62  89  62 /   5  10  20  30
ALBUQUERQUE WEST MESA...........  98  62  92  63 /   0  10  20  30
SOCORRO.........................  97  60  95  62 /   0   0  10  30
SANDIA PARK/CEDAR CREST.........  88  51  81  48 /  10  30  20  30
MORIARTY/ESTANCIA...............  90  55  87  54 /  20  30  20  30
CARRIZOZO.......................  97  60  94  61 /   5  10  10  30
RUIDOSO.........................  89  54  83  52 /  10  20  20  30
RATON...........................  86  51  82  51 /  40  40  20  20
LAS VEGAS.......................  84  51  80  53 /  40  30  30  40
ROY.............................  83  57  82  57 /  20  30  20  20
CLAYTON.........................  84  60  85  60 /  20  30  20  20
SANTA ROSA......................  93  60  90  60 /  20  30  20  30
TUCUMCARI.......................  95  63  91  63 /  20  30  20  30
FORT SUMNER.....................  98  66  91  66 /  20  30  10  30
CLOVIS..........................  93  64  89  65 /  20  40  20  30
PORTALES........................  95  65  91  64 /  20  40  20  30
ROSWELL......................... 100  69  94  67 /  20  30  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

01/52
Hazardous weather outlook, Jun 19, 4:37 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MDT THU JUN 19 2008

NMZ001>004-008>011-014>017-026-201145-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
537 AM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM NORTH CENTRAL
TO CENTRAL TO WESTERN NEW MEXICO FRIDAY THROUGH SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY THROUGH SUNDAY FOR NORTH
CENTRAL...CENTRAL..AND WESTERN NEW MEXICO.

NMZ005>007-012-013-018>021-201145-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
537 AM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEAST NEW
MEXICO...ESPECIALLY IN UNION...HARDING...COLFAX AND QUAY COUNTIES.
THE PRIMARY THREATS ARE LARGE HAIL...DAMAGING WINDS IN EXCESS OF
60 MPH AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
COLFAX...UNION...HARDING AND QUAY COUNTIES.

01

In the hours before

Local storm report, Jun 19, 9:42 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1042 AM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             7 W HOUSE               34.65N 104.03W
06/18/2008  E1.00 INCH       QUAY               NM   TRAINED SPOTTER

&&

GUYER
Special weather statement, Jun 19, 11:16 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1216 PM MDT THU JUN 19 2008

NMZ005-191845-
NORTHEAST HIGHLANDS-
1216 PM MDT THU JUN 19 2008

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL COLFAX COUNTY...

AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES NORTHWEST OF RATON
CREWS AIRPORT. MOVEMENT WAS SOUTHEAST AT 14 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RATON CREWS AIRPORT.

GUYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Colfax

When
June 19, 12:10 PM MST
Where
Colfax County, 0.88 mi SW of Raton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.890, -104.440

Hail, Colfax

When
June 19, 12:17 PM MST
Where
Colfax County, 0.88 mi SW of Raton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.890, -104.440

Hail, San Miguel

When
June 19, 12:52 PM MST
Where
San Miguel County, Las Vegas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -105.220

Tornado, Union

When
June 19, 2:13 PM MST
Where
Union County, 5 mi N of Gladstone
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
36.372, -103.970

A small tornado touched down briefly north of Gladstone.

Hail, Harding

When
June 19, 3:30 PM MST
Where
Harding County, 6.22 mi S of Yates
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.060, -103.900

Hail, Guadalupe

When
June 19, 4:18 PM MST
Where
Guadalupe County, 2.65 mi ESE of Llano Del Medio
Measured
0.75 in hail
Reported by
Public
Coordinates
35.160, -105.060

Hail, Harding

When
June 19, 4:25 PM MST
Where
Harding County, 3.84 mi NNW of Albert
Measured
1.75 in hail
Reported by
Public
Coordinates
35.980, -103.900

Hail, Roosevelt

When
June 19, 4:53 PM MST
Where
Roosevelt County, 4.49 mi SSW of Garrison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.790, -103.250

Hail, De Baca

When
June 19, 5:29 PM MST
Where
De Baca County, 1.14 mi E of Taiban
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.430, -103.980

Hail, Union

When
June 19, 5:40 PM MST
Where
Union County, 2 mi N of Clayton
Measured
1 in hail
Reported by
Public
Coordinates
36.479, -103.180

Hail, Roosevelt

When
June 19, 6:40 PM MST
Where
Roosevelt County, 1.14 mi W of Portales
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.180, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyThe tornado archive for New Mexico, 2008Warnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95615, 95607, 95608, 96069, 95609, 95610, 95611, 95612, 95613, 95972, 95614.